EconPapers    
Economics at your fingertips  
 

Public debt, sovereign default risk and shadow economy

Ceyhun Elgin and Burak Uras

Journal of Financial Stability, 2013, vol. 9, issue 4, 628-640

Abstract: This paper analyzes the interactions between government's indebtedness, sovereign default risk and the size of the informal sector. We test an underlying theory that suggests that in societies with limited tax enforcement, the presence of informality constrains the set of pledgeable fiscal policy alternatives, increases public debt and the implied probability of sovereign debt restructuring. The hypotheses that we test in our empirical analysis are: a larger size of the informal sector is associated with (1) higher public indebtedness, (2) higher interest rates paid on sovereign debt, (3) a higher level of financial instability and (4) a higher probability of sovereign default. The empirical results from cross-country panel regressions show that after controlling for previously highlighted variables in the literature that could explain the variation in financial instability, sovereign default risk and public indebtedness, the size of informality remains as a significant determinant of these variables.

Keywords: Informal sector; Public debt; Sovereign yields (search for similar items in EconPapers)
JEL-codes: F34 H26 H63 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (43)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308912000599
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Public Debt, Sovereign Default Risk and Shadow Economy (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:9:y:2013:i:4:p:628-640

DOI: 10.1016/j.jfs.2012.09.002

Access Statistics for this article

Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman

More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-04-03
Handle: RePEc:eee:finsta:v:9:y:2013:i:4:p:628-640